Hail, Tioga
- When
- August 24, 4:38 PM EST
- Where
- Tioga County, 0.69 mi S of Sebring
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.590, -77.120
Public reported quarter sized hail approximately 7 miles south-southwest of Blossburg.
Airmass destabilization resulted in moderate instability across northern Pennsylvania during the late afternoon and early evening hours. Combined with ample deep layer shear, this initiated isolated strong to severe storms from Potter county eastward through Sullivan county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Airmass destabilization resulted in moderate instability across northern Pennsylvania during the late afternoon and early evening hours. Combined with ample deep layer shear, this initiated isolated strong to severe storms from Potter county eastward through Sullivan county. One storm produced quarter sized hail in Tioga county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 24, 2:53 PM EST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 353 PM EDT FRI AUG 24 2007 .SYNOPSIS... HOT AND HUMID AIR WILL MOVE ACROSS MOST OF THE STATE THIS AFTERNOON...AND REMAIN THROUGH SATURDAY. SEVERAL UPPER AIR DISTURBANCES WILL LIFT NORTHEAST FROM THE OHIO VALLEY TODAY AND TONIGHT...LEADING TO SCATTERED...MAINLY AFTERNOON AND EVENING THUNDERSTORMS. A COLD FRONT WILL PUSH ACROSS THE REGION SATURDAY NIGHT...FOLLOWED BY SOMEWHAT COOLER AND LESS HUMID AIR FOR SUNDAY AND MONDAY. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... TALLER CU DEVELOPING OVER THE NORTHERN MOUNTAINS IN THE LATEST VISIBLE SATELLITE PICTURES...BUT SHRA/TSRA HAVE YET TO CLIMB. LACK OF TRIGGERS IS LEADING TO LOW CONFIDENCE FCST FOR THIS EVENING. TEMPS ARE FAIRLY WARM ALOFT. MOST PLACES WILL MOST LIKELY REMAIN DRY THIS EVENING AND OVERNIGHT. THE VORT MAX ROLLING INTO WESTERN NEW YORK LATE THIS AFTN COULD SUPPLY A TRIGGER...AND IT IS JUST NOW MEETING UP WITH THE SURFACE INSTABILITY INDICATED BY THE CU FIELD. SLIGHT RISK CONTINUES IN THE NORTH AND WEST FOR THIS EVENING AND OVERNIGHT WITH HIGH INSTABILITY...AND THE POSSIBILITY OF CONVECTION THAT SHOULD DEVELOP TO OUR WEST TO MOVE IN LATER...BUT MOST MDLS NOW KEEPING MOST OF THE CONVECTION OFF TO OUR NORTH. WILL CONTINUE TO MENTION SOME PATCHY FOG WITH DEWPOINTS FAIRLY HIGH AND WINDS LIGHT OVERNIGHT. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/... THE HOTTEST DAY OF THE PAST FEW WEEKS IS EXPECTED SATURDAY WITH TEMPS WELL INTO THE 80S ACROSS THE NRN AND WRN MTNS...AND LOWER TO MID 90S ELSEWHERE. THE HEAT INDEX COULD TOUCH 100F IN THE EAST...ESP NEAR HARRISBURG...AS DEWPOINTS STAY IN THE 70S THERE. WILL GO AHEAD AND ISSUE HEAT ADVISORY FOR THE SOUTHEAST WITH THIS PACKAGE SINCE IT HAS LOOKED LIKE A SOLID FORECAST FOR A WHILE. MID LEVEL TEMPS OF PLUS 9-10C WILL MINIMIZE CONVECTION FOR MOST OF THE DAY ACROSS THE SOUTH AND EAST ZONES...BUT COOLING ALOFT AND THE APPROACH OF THE COLD FRONT FROM THE NW WILL BRING SCATTERED STRONG TO POSSIBLY SVR TSRA TO THE NWRN MTNS BY LATE AFTERNOON. SCT THUNDERSTORMS WILL BE AROUND IN THE EVENING AND OVERNIGHT SATURDAY AS THE FRONT PUSHES THROUGH ALL THE AREA BY SUNDAY MORNING. IT MAY SLOW DOWN AS IT REACHES THE LOWER SUSQ LATE SAT NIGHT. && .LONG TERM /SUNDAY THROUGH FRIDAY/... BY SUNDAY FRONT WILL BE SOUTH OF THE AREA...BUT A FEW SHOWERS/TSTORMS MAY LINGER IN THE LOWER SUSQ. OTHERWISE HIGH PRESSURE WILL BE BUILDING IN FROM THE NORTH. DEWPOINTS WILL BE DROPPING AND TEMPS WILL BE CLOSE TO NORMAL DURING THE DAY. SUN NIGHT WILL BRING COOL TEMPERATURES AS LOWS DROP INTO THE 40S ACROSS THE NORTHERN TIER AND MAINLY IN THE 50S ELSEWHERE AS HIGH PRESSURE REMAINS CENTERED TO OUR NORTH. GRADUAL WARMUP BEGINS THEN THROUGH THE MIDWEEK AS BERMUDA HIGH BECOMES MORE ESTABLISHED. BY THU NEXT TROUGH DIGS ACROSS THE GREAT LAKES PUSHING A FRONT THROUGH AND INCREASING CHANCES FOR SHOWERS/TSTORMS. THEN A PERIOD OF COOLER AND DRIER WEATHER WILL SETTLE IN FOR THE WEEKEND. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... LATEST SAT IMAGERY SHOWS THE LOW CLOUDS NOW GOING AWAY QUICKLY EXCEPT TO THE EAST OF SUSQ RIVER. KIPT AND KMDT ARE THE LAST TO IMPROVE...BUT SHOULD IMPROVE TO VFR CIGS AS WELL. SOME MVFR HAZE COULD LINGER. DIURNAL CU ALSO STARTING TO POP UP ON THE HILL TOPS TO NORTH-CENTRAL PA. FURTHER DESTABILIZATION LATE THIS AFTN AND THIS EVENING SHOULD LEAD TO ISOLD/SCT DIURNAL CONVECTION...MAINLY CLOSE TO KBFD AND KJST. GIVEN CONDITIONAL INSTABILITY AND LOW CONFIDENCE...HAVE OPTED TO KEEP PRECIP AND ASSOCIATED LOWERED VISBYS/CIGS OUT OF MOST TAFS. KEEPING MENTIONS OF CB AT BFD AND KJST...AND SOME PRECIP MENTION. STRONG WARM ADVECTION AND INC LLJ MAY LEAD TO PDS OF SHRA/TSRA LATER TNT. ELONGATED FRONTAL BNDRY WILL ARRIVE SAT INTO SUNDAY BEFORE HIGH PRESSURE MOVES IN FOR EARLY NEXT WEEK PROVIDING A RETURN TO VFR CONDS. && .CTP WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY FROM 12 PM TO 8 PM EDT SATURDAY FOR PAZ056-057- 059-063>066. && SYNOPSIS...LAMBERT NEAR TERM...DANGELO SHORT TERM...DANGELO LONG TERM...RXR AVIATION...DANGELO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1201 PM EDT FRI AUG 24 2007 PAZ004>006-010>012-017-018-037-041-042-251615- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-TIOGA-NORTHERN LYCOMING-SULLIVAN- 1201 PM EDT FRI AUG 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE VERY WARM AND UNSTABLE AIR IN PLACE OVER THE REGION WILL CREATE THE POTENTIAL FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO EARLY TONIGHT. THE MAIN THREATS FROM THESE STORMS WILL BE DAMAGING WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A COLD FRONT WILL PUSH INTO CENTRAL PENNSYLVANIA LATE SATURDAY...TRIGGERING ANOTHER ROUND OF POTENTIALLY SEVERE THUNDERSTORMS. A FEW OF THE STORMS COULD CONTAIN DAMAGING WIND GUSTS OR LARGE HAIL...ESPECIALLY OVER THE NORTHERN PART OF THE STATE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT. PAZ019-024>028-033>036-045-046-049>053-056>059-063>066-251615- SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET- BEDFORD-FULTON-FRANKLIN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION- SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL- LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 1201 PM EDT FRI AUG 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE HEAT WILL BUILD ON SATURDAY AND COULD PUSH HEAT INDICES NEAR TO OR OVER 100 DEGREES. A COLD FRONT WILL PUSH INTO CENTRAL PENNSYLVANIA LATE SATURDAY...TRIGGERING POTENTIALLY SEVERE THUNDERSTORMS. A FEW OF THE STORMS COULD CONTAIN DAMAGING WIND GUSTS OR LARGE HAIL...ESPECIALLY OVER THE NORTHERN PART OF THE STATE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. DANGELO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 454 PM EDT FRI AUG 24 2007 PAZ037-242130- TIOGA- 454 PM EDT FRI AUG 24 2007 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL TIOGA COUNTY... AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES WEST OF WELLSBORO...MOVING EAST AT 20 MPH. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM WILL BE NEAR WELLSBORO AROUND 500 PM...MORRIS AROUND 510 PM AND BLOSSBURG AROUND 530 PM. FORECASTER: KF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 521 PM EDT FRI AUG 24 2007 PAZ006-242145- POTTER- 521 PM EDT FRI AUG 24 2007 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL POTTER COUNTY... AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 22 MILES SOUTH OF WELLSVILLE...MOVING EAST AT 20 MPH. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR LYMAN RUN STATE PARK AROUND 530 PM AND GALETON AROUND 545 PM. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6. FORECASTER: KF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 538 PM EDT FRI AUG 24 2007 PAZ041-042-242230- NORTHERN LYCOMING-SULLIVAN- 538 PM EDT FRI AUG 24 2007 ...STRONG THUNDERSTORM APPROACHING NORTHEAST LYCOMING AND WESTERN SULLIVAN COUNTIES... AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES SOUTHEAST OF WELLSBORO...MOVING SOUTHEAST AT 20 MPH. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR RALSTON AROUND 605 PM...SHUNK AROUND 620 PM AND LINCOLN FALLS AROUND 630 PM. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...STATE ROAD 14. FORECASTER: KF
The State College radar (KCCX), 105 km away, was scanning. The volume nearest the first event began at 21:39 UTC.
1 hail. Local standard time, as filed.
Public reported quarter sized hail approximately 7 miles south-southwest of Blossburg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43482.